- Common medications can make you more prone to sunburn, including antibiotics, oral contraceptives, and acne medications.
- Sunscreen is important for everyone, especially if you’re taking any of these medications.
The summer months call for more time in the sun, and while most people know that a lack of sunscreen and inadequate clothing can expose you to the dangers of UV rays, you may not be aware that common medications can also increase your risk of photosensitivity. or sensitivity to the sun.
Drug-induced photosensitivity occurs when chemicals or drugs that are ingested orally or applied topically cause a photosensitive reaction (sunburn) from exposure to UV radiation from sunlight or a tanning bed, HaVy Ngo-Hamilton told Healthline , PharmD, clinical consultant at BuzzRx.
The term sun sensitivity can be mistaken for being overheated easily or eyes becoming more sensitive to sunlight, he added. However, sun sensitivity strictly refers to the skin’s overreaction to sun exposure.
[Certain] medications make a person more sensitive to the sun, causing the skin to overreact to sunlight. Additionally, sensitivity to the sun can lead to severe sunburn with even brief exposure to sunlight, Hamilton said.
Both oral and topical medications can interact with UV rays from sunlight or tanning beds. Ngo-Hamilton said the chemical reaction occurs because the drugs are made up of different chemical bonds and rings.
Photosensitizing drugs have a unique chemical composition that destabilizes or changes when they come into contact with absorbed UV rays. Skin reactions occur as a result of this interaction, leading to phototoxicity or photoallergy, she said.
Below are medications to keep on your radar while you get some sun.
Antibiotics might make some people more prone to sunburn. These may include tetracycline antibiotics such as doxycycline; sulfonamides such as Bactrim (trimethoprim/sulfamethoxazole), fluoroquinolones such as Cipro (ciprofloxacin) and Levaquin (levofloxacin) used to treat a variety of bacterial infections such as ear infections, UTIs and pneumonia.
Tetracyclines are certainly the most important [to cause photosensitivity] in the world of dermatology, Friedman said.
Some forms of birth control may make you more sensitive to the sun.
Oral contraceptives including products containing estrogen and progestin such as Microgestin, Ortho Tri-Cyclen, Sprintec and Tri Femynor could all increase photosensitivity.
Friedman said these drugs can cause sensitivity to the sun, but not as prevalent as with antibiotics.
Vitamin A derivatives are often prescribed to treat acne, such as Accutane (isotretinoin) and Retin-A (tretinoin).
In addition to the chemical reaction that occurs on the skin’s surface, Ngo-Hamilton said vitamin A derivatives like tretinoin stimulate skin cell turnover and promote the growth of new skin cells.
Therefore, by removing or thinning the protective barrier of the skin, it becomes more prone to sunburn. Along with acne medications like Retin-A and Accutane, skin-care products with antiaging or brightening effects can also make skin more sensitive to the sun, Ngo-Hamilton explained.
The following medications might also cause sun sensitivity in some individuals:
- NSAIDs (nonsteroidal anti-inflammatory drugs) such as Aleve (naproxen), Celebrex (celecoxib), and piroxicam (Feldene)
- Methotrexate used to treat cancer and autoimmune diseases such as lupus, psoriasis and rheumatoid arthritis
- Cardiovascular drugs such as amiodarone, nifedipine, quinidine, captopril, enalapril, fosinopril, ramipril, disopyramide, hydralazine, clofibrate and simvastatin
- Thiazide diuretics such as hydrochlorothiazide (HCTZ), furosemide (frusemide), chlorothiazide, bendroflumethiazide, benzthiazide, and cyclothiazide
- Tricyclic antidepressants such as amitriptyline and desipramine
- Diabetes medications such as glyburide and glipizide
- Chemotherapy such as fluorouracil, vinblastine dacarbazine, procarbazine, methotrexate
Drugs that cause sun sensitivity can cause the following three types of reactions.
Drug-induced phototoxicity refers to the development of skin rashes as a result of the combined effects of a chemical and ultraviolet radiation or visible radiation, explained Dr. Adam Friedman, a professor of dermatology at the George Washington School of Medicine.
Exposure to the chemical or light alone is not sufficient to induce disease; however, when photoactivation of the chemical (chromophore, a substance that absorbs radiation) occurs, an abnormal reaction can occur, he said.
The reaction looks like a severe sunburn and occurs over a short amount of time, typically within minutes to hours after sun exposure, and occurs only on sun-exposed areas of skin, Ngo-Hamilton said.
The only difference between sunburn and phototoxicity is that phototoxicity is induced by oral medications or topical agents including some ingredients of skin care products, while sunburn is just skin tissue damaged by prolonged exposure to UV rays , he has declared.
This type of reaction can occur within minutes to hours after exposure to the trigger substance and sunlight, he noted.
Photoallergic reaction to the drug
In sensitized individuals, they may develop a photoallergic reaction to drugs, which occurs when sunlight causes a structural change in the drug, causing the body to produce antibodies.
Photoallergic reactions can occur either from ingesting medications or if the allergen comes into contact with the skin and is then irradiated with ultraviolet radiation, Friedman said.
The reaction typically develops 24 to 72 hours after exposure to the drug and sunlight, and is often itchy and resembles a reaction to poison ivy or eczema.
The process is similar to that of a cut or open wound on the body, in which white blood cells move to the site of the injury and release immune mediators, the body’s natural chemicals that play an active role during an immune response, ha said Ngo-Hamilton. .
The rash can also spread to parts of the body that haven’t been exposed to the sun. In some cases, photoallergic contact dermatitis remains persistent even after the trigger has been stopped and can become a chronic condition, he said.
Some medications can alter the skin and make it more susceptible to UV radiation, Friedman said.
Retinoids are a prime example of this, as they thin the topmost layer of skin called the stratum corneum, which has mild sun protection factors, she said.
Protecting your body from the sun is always important, especially when taking medications that make you more prone to skin sensitivity. To protect your skin, consider the following:
Sunscreen with SPF 30 or higher, broad spectrum (UVA + UVB)
Apply adequate sunscreen to exposed areas daily and reapply if outdoors for more than 2 hours.
Don’t forget your lids and lips, which are more sensitive and often ignored when applying sunscreen, Friedman said.
Physical protection such as hats, sunglasses and clothing
Whenever possible, take extra precautions by keeping spare clothes in the car or at work for impromptu time spent outdoors.
It might be worth investing in clothing with UPF fabric, Ngo-Hamilton said.
Look for the shade, especially between 10am and 4pm
While a rash caused by photosensitivity isn’t life-threatening, it can be painful and affect your daily activities or quality of life.
To reduce your risk of sun sensitivity, do your best to minimize sun exposure, Ngo-Hamilton said.
Understand your medical condition
Ask your doctor if you have any medical conditions that could further increase your risk of sun sensitivity
For example, patients with lupus, eczema and psoriasis are at higher risk, Ngo-Hamilton said.
Do not stop your medications if you get sunburned
If you get sunburn while taking medication, do not stop taking the medication without talking to your doctor first.
Many of these drugs are used to treat serious health conditions, such as arrhythmia, diabetes, and various autoimmune diseases. Stopping these drugs can lead to serious health consequences, he said.
If your photosensitivity is too severe, your doctor can discuss other treatment options in addition to providing helpful advice for your skin health.
#common #medications #prone #sunburn
Image Source : www.healthline.com